Hail, Pocahontas
- When
- July 26, 4:00 AM CST to 4:03 AM CST
- Where
- Pocahontas County, 4.96 mi NE of Fonda
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.630, -94.760
Report via mping.
A shortwave brushed across northern Iowa through the early morning hours of July 26th. Despite warm mid levels, storms were fueled by the low level jet and moved along a moderate instability gradient of 1500 J/kg of CAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave brushed across northern Iowa through the early morning hours of July 26th. Despite warm mid levels, storms were fueled by the low level jet and moved along a moderate instability gradient of 1500 J/kg of CAPE. While most storms remained sub-severe, one storm across Pocahontas county strengthened to produce quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 3:08 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 408 AM CDT Wed Jul 26 2023 .DISCUSSION.../Today through Tuesday/ Issued at 408 AM CDT Wed Jul 26 2023 Key Messages: -A few storms north this morning, otherwise hot temperatures expected today into Friday. -Threat for storms at times from later Thursday and through the weekend. -Some cooling into the weekend as well. A shortwave is currently dropping southeast through Minnesota supporting convection over portions of Minnesota into far northern Iowa early this morning. Most of the convection has remained north and west of the forecast area so far but this will likely change over the next few hours as a few storms slide east southeast into the area. However, mid level temperatures in central Iowa at 700mb are now around 14C which should prevent expansion much farther south. Otherwise, in the wake of the shortwave, subsidence increases with mostly sunny skies for most area for much of the day. Despite, winds becoming northwest, there will be little cold advection with 850mb temperatures hold nearly steady. Given the strong insolation and decent mixing, temperatures today are forecast to climb into the 90s for much of forecast area by this afternoon. Heat index values are expected to climb into the upper 90s north to around 107 in the south. Much of the area from Highway 30 on south will be at or near 105 so expanded the Heat Advisory up to that corridor. Surface ridging passes overnight with quiet but somewhat warm conditions. Theta-e advection approaches the west late tonight with isolated showers but the overall threat of anything in the forecast area remain low and have left PoPs out for now. By Thursday, the surface winds are decidedly south with thermal ridging expanding toward the state. Insolation may be impacted some by scattered cloudiness during the day but mixing remains decent. Temperatures should once again rise well into the 90s once again and approaching 100 in the southeast. Given similar heat index values on Thursday, the Heat Advisory has been extended into Thursday evening. A frontal boundary approaches the far north by later in the day which may bring some threat of storms late in the afternoon however, the bulk of convergence and forcing remain just north of Iowa where the best threat of storms appears to reside during the late afternoon. However, some of the convection may clip the north overnight as it rides along the instability gradient. Otherwise, the boundary drops into northern Iowa on Friday morning with a surface wave in northern Nebraska. Temperatures once again should climb into the 90s across southern and central Iowa ahead of the front as thermal ridging remains in place. This may warrant the Advisory extending into Friday as well. Central Iowa remains capped for much of the day with the cap eventually breaking with peak heating giving way to scattered strong convection. Models are somewhat inconsistent as to coverage and placement but the strong instability could certainly produce hail and somewhat inverted-v soundings would be favorable for strong wind gusts. The passage of the boundary by Saturday morning should provide some relief from the heat into the weekend along with lower dewpoints. The state remains near southern end of the westerlies into next week with periodic threats from storms as well as the potential return to the heat early next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1154 PM CDT Tue Jul 25 2023 Thunderstorms to impact northern terminals within the next 6 hours, bringing gusty winds and locally MVFR cigs and vsbys. Low confidence in storms reaching KDSM but left VCSH. Winds will be variable overnight as low pressure crosses the state, becoming northwesterly after 12z. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 9 PM CDT Thursday for IAZ044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 434 AM CDT Wed Jul 26 2023 IAZ004>007-015>017-023>028-035>039-271100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- 434 AM CDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Temperatures in the 90s will result in heat indices of 95 to 100. Thunderstorms are possible early this morning in northern Iowa. The storms may produce hail and gusty winds, but widespread severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Temperatures in the 90s will result in heat indices of 95 to 100 through Friday. Additional storms are possible Thursday evening through Friday. A few storms may be strong to severe, capable of large hail and damaging winds. Periodic chances for storms return early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ033-034-044>050-057>062-070>075-081>086-092>097-271100- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 434 AM CDT Wed Jul 26 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible early this morning in northern Iowa. The storms may produce hail and gusty winds, but widespread severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory is in effect for the area into Thursday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional storms are possible Thursday evening through Friday. A few storms may be strong to severe, capable of large hail and damaging winds. Periodic chances for storms return early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
2 hail. Local standard time, as filed.
Report via mping.
Report via mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119686, 1119687.